Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


research still needed!
Nov 2, 2003

Dr. Dave,

Hi. Without a doubt, there has been some conversation dealing with facial wasting against hiv. Dr. Dave, i too a young man, not on meds at all but physically active have suffered facial wasting in what i think you describe as the temple region. In fact, it has got so noticable I am letting my hair grow to try to minimize it. But hiding it is not a solution, we need to find out what mechanism is at work that exactly causes this.

I think Dr. Frascino highlights this point quite clearly "when he describes that any sort of facial wasting in hiv disease (whether on meds or not) is a delibitating condition that causes many positoids to stop and fail therapy, be unable to go on with their everyday life, and just plain lose faith. This condition obviously is one of the shortcomings and failings where we are still loosing with hiv disease. And we need to reverse this ASAP!

So far as you all mention, some cosmetic procedures have brought limited success. But many more need some more permanent solution without the use of cosmetics that will fix this. New research is still needed!

Daniel

Response from Dr. Wohl

Dear Daniel-

I am concerned that people are going to get the facial wasting accompanying advancing HIV infection confused with that seen with some HIV therapies.

In the case of viral mediated wasting syndrome (almost always seen as part of overall weight loss), the best treatment is actually HIV therapy. Most people taking HIV therapies gain weight. I would avoid d4T (Zerit) given it has the greatest association with facial fat loss.

As far as treatment associated fat loss, there definitely is a need for more research and any good ideas should be sent this way. At present, the only things shown to help this are switching from d4T to abacavir and cosmetic surgery/procedures.

DW



Previous
Weight Gain & Effectiveness of Meds
Next
just got infected {india} 19 yr old kid!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement